Kansas, 2021

High Wind in Kansas, October 28, 2021

October 28, 2021 · NWS ICT · 12 events in 12 counties and zones

An unseasonably intense low pressure system tracked across the Plains into the Middle Mississippi Valley on October 27th and 28th. This feature produced very strong northwest winds across the Plains on Thursday October 28th with many locations measuring 50 to 65 mph winds.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unseasonably intense low pressure system tracked across the Plains into the Middle Mississippi Valley on October 27th and 28th. This feature produced very strong northwest winds across the Plains on Thursday October 28th with many locations measuring 50 to 65 mph winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 28, 6:12 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Oct 28, 6:12 AM CST, 5 hours 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
712 AM CDT Thu Oct 28 2021

.SHORT TERM...(Today through Saturday night)
Issued at 232 AM CDT Thu Oct 28 2021

Main concern is the strong north winds and potential for locally
damaging winds today across central Kansas. The deepening
tropospheric low over the Ozarks will result in a tight pressure
gradient with diurnal warming where the sky clears lending to
steep lapse rates this afternoon for locations generally
along/west of the I-135 corridor. This will result in deep mixing
in the unidirectional northerly flow tapping higher momentum air
where speeds will exceed 50 kts, some of which may occasionally
reach the surface. So will upgrade the Wind Advisory to a High
Wind Warning for locations along and west of a Salina to Wichita
line. Moisture wrapping around the Ozark cyclone will keep the
Flint Hills and southeast Kansas cloudy with areas of rain
continuing to pinwheel across these areas. The broadening deep low
will move eastward into the Tennessee Valley on Friday with
precip ending and clouds gradually clearing across southeast
Kansas. Areas of frost are still likely for some locations late
Friday night/Saturday morning with a larger diurnal recovery to
temperatures closer to seasonal climo by Saturday afternoon.

Darmofal

.LONG TERM...(Sunday through Wednesday)
Issued at 232 AM CDT Thu Oct 28 2021

A more significant cooling trend is still looking to grip the region
next week. Successively stronger shortwaves rotating around an
expansive upper low evolving over eastern Canada will rotate across
the north central conus and Great Lakes. This in combo with a couple
of Pacific trofs moving across the Plains will result in broad
troughing from the Great Lakes across the Plains into the eastern
conus. This is expected to result in much below normal temperatures
with perhaps periodic chances for light precip and chance for a
wintry mix for parts of central Kansas.

KED

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 711 AM CDT Thu Oct 28 2021

* 50kt+ wind gusts likely today (central/south-central KS)
* LLWS likely this morning and again this evening
* IFR/MVFR CIGs through tonight (southeast KS)

An anomalously strong upper level storm system, currently spinning
over the Ozarks, will slowly move east over the next 24 hours. On
the backside of this system, strong, and impactful, north winds will
continue across central and southern Kansas into this evening. The
peak in wind gusts is expected from 15z-00z. It should be noted that
for much of central and south-central Kansas, 50kt+ wind gusts are
likely during that window. Prior to, and just after, the strongest
surface winds, a period of LLWS will occur thanks to very strong
winds aloft (60-80kt). The strongest winds should begin to decrease
this evening, but will likely remain gusty through the night. Across
southeast Kansas, low CIGs and SHRA will have an impact on aviation,
along with 40kt+ wind gusts. The low CIGs may last well into tonight
there.

Martin

&&

.FIRE WEATHER...
Issued at 232 AM CDT Thu Oct 28 2021

Strong north winds and lower daytime humidities will result in a
few hours of very high grassland fire danger this afternoon across
portions of central Kansas where rainfall was lighter on
Wednesday.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    62  41  62  35 /  10   0   0   0
Hutchinson      63  39  63  33 /   0   0   0   0
Newton          60  40  61  35 /  20   0   0   0
ElDorado        59  40  60  35 /  40  10   0   0
Winfield-KWLD   61  42  62  35 /  20  10   0   0
Russell         62  37  62  34 /   0   0   0   0
Great Bend      62  38  62  35 /   0   0   0   0
Salina          62  39  62  33 /  10   0   0   0
McPherson       61  39  61  34 /  10   0   0   0
Coffeyville     54  45  57  38 /  90  60  10   0
Chanute         53  44  56  38 /  90  60  20   0
Iola            52  44  55  38 /  90  70  20   0
Parsons-KPPF    53  45  57  38 /  90  60  20   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM CDT this evening for KSZ052-053-069>072-
093>096-098>100.

High Wind Warning until 7 PM CDT this evening for KSZ032-033-
047>051-067-068-082-083-091-092.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...RM
FIRE WEATHER...KED
Hazardous weather outlook, Oct 28, 10:58 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1158 AM CDT Thu Oct 28 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-291700-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1158 AM CDT Thu Oct 28 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Very strong northwest winds will impact the region today, strongest
generally along and west of the Flint Hills corridor. Locally
damaging wind gusts up to around 60 mph are possible. Generally east
of the Flint Hills, wind gusts up to around 50 mph are possible.
Refer to the High Wind Warning and Wind Advisory statements for
details.

The strong winds and lower humidities this afternoon may result in
very high grassland fire danger for portions of central Kansas and
south-central Kansas that received less rainfall since Wednesday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Areas of frost are possible late Friday night into Saturday morning
across much of the area. Multiple chances for frost and even a
freeze will be possible early next week. There is a slight chance
for a light wintry mix of snow and rain, mainly across central
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this afternoon or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Oct 28, 8:07 AM CST, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
907 AM CDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     NON-TSTM WND DMG 1 NNW DOWNTOWN WICHITA  37.70N 97.35W
10/28/2021                   SEDGWICK           KS   PUBLIC

            LARGE TREE LIMBS DOWN. REPORT VIA SOCIAL
            MEDIA.

&&

JC
Local storm report, Oct 28, 9:10 AM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1010 AM CDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     1 S TURON               37.79N 98.43W
10/26/2021                   RENO               KS   PUBLIC

            DELAYED REPORT. LARGE TREE UPROOTED AND
            EXTENSIVE DAMAGE TO A GREENHOUSE. TIME
            ESTIMATED FROM RADAR. REPORT RECEIVED
            THROUGH FACEBOOK.

&&

ADK
Local storm report, Oct 28, 11:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 PM CDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1156 AM     NON-TSTM WND GST MCCONNELL AIR FORCE BAS 37.62N 97.27W
10/28/2021  M60 MPH          SEDGWICK           KS   AWOS

            AWOS STATION KIAB MCCONNELL AFB.

&&
Local storm report, Oct 28, 11:26 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 PM CDT THU OCT 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     NON-TSTM WND DMG 4 N CLEARWATER          37.56N 97.51W
10/28/2021                   SEDGWICK           KS   NWS EMPLOYEE

            5 TO 6-INCH TREE LIMBS DOWN.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, Butler

When
October 28, 11:30 AM CST to 5:30 PM CST
Where
Butler forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

A semi truck was blown over near Latham on US Highway 400 and Gray Road.

High Wind, Ellsworth

When
October 28, 11:53 AM CST to 5:53 PM CST
Where
Ellsworth forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A nearby sensor along Interstate 70 near Westfall had a measured gust of 60 mph in the late afternoon.

High Wind, Russell

When
October 28, 11:59 AM CST to 5:53 PM CST
Where
Russell forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Russell Municipal Airport measured a 60 mph wind gust around the noon hour.

High Wind, Lincoln

When
October 28, 11:59 AM CST to 5:53 PM CST
Where
Lincoln forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A sensor along Interstate 70 near mile marker 229 measured a gust of 60 mph in the late afternoon.

High Wind, Sedgwick

When
October 28, 12:45 PM CST to 6:00 PM CST
Where
Sedgwick forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Wichita Eisenhower National Airport had wind gusts of 58 to 61 mph during the afternoon hours. McConnell Air Force Base reported a 60 mph wind gust as well. Damage to tree limbs occurred across the county as well.

High Wind, Cowley

When
October 28, 1:00 PM CST to 5:30 PM CST
Where
Cowley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Strother Field Airport had a measured 58 mph wind gust in the afternoon.

High Wind, Kingman

When
October 28, 2:30 PM CST to 5:45 PM CST
Where
Kingman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Weather stations in the county had an average of sustained winds of 40 mph during the afternoon.

High Wind, Rice

When
October 28, 2:40 PM CST to 5:30 PM CST
Where
Rice forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

A nearby sensor reported a wind gust above 60 mph.

High Wind, Saline

When
October 28, 2:53 PM CST to 5:30 PM CST
Where
Saline forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The ASOS sensor at Salina Regional Airport measured a sustained speed of 40 mph with a peak gust of 66 mph in the afternoon.

High Wind, McPherson

When
October 28, 2:55 PM CST to 5:00 PM CST
Where
McPherson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A weather station reported gusts around 60 mph.

High Wind, Barton

When
October 28, 2:56 PM CST to 5:30 PM CST
Where
Barton forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

An AWOS sensor measured a sustained wind speed of 41 mph in the afternoon.

High Wind, Reno

When
October 28, 3:00 PM CST to 5:30 PM CST
Where
Reno forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Hutchinson Municipal Airport measured a wind gust of 58 mph in the afternoon.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987723, 987700, 987698, 987701, 987719, 987727, 987731, 987709, 987703, 987715, 987702, 987718.